South Dakota, 2011

Blizzard in South Dakota, March 11 to 12, 2011

March 11 to 12, 2011 · NWS ABR · 16 events in 16 counties and zones

A very intense low pressure area moving across North Dakota brought widespread blizzard conditions to central and northeast South Dakota. The low pressure area brought 1 to 3 inches of snowfall to the region.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A very intense low pressure area moving across North Dakota brought widespread blizzard conditions to central and northeast South Dakota. The low pressure area brought 1 to 3 inches of snowfall to the region. This new snowfall combined with 30 to 50 mph winds with gusts to 60 to 70 mph brought widespread whiteout conditions. Traffic was brought to a standstill with many motorists having to be rescued and taken to shelter. Hundreds of cars were stranded on mainly Highway 12 and Interstate-29. Two people traveling on Highway 10 in McPherson county told about how they became stuck and were picked up by another vehicle and that it took them over 2 1/2 hours to travel just a few miles to safety. Interstate-29 was closed from Watetown to Sisseton from 6 pm on the 11th until noon on the 12th. Many events were affected including the Girls State Basketball Tournament in Watertown. There were several overturned semi trucks along with several vehicle accidents across the area. Some of the highest wind gusts include, 56 mph at Watertown; 58 mph at Mobridge, Sisseton, and Faulkton; 59 mph at Aberdeen; 61 mph at Bowdle; 66 mph near Hillhead, and 71 mph west of Long Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 11, 2:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 11, 2:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
248 PM CST FRI MAR 11 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST ISSUES CENTER AROUND PCPN/SNOW TNT AND THEN AGAIN FOR
SUNDAY/SUNDAY NIGHT. FOR TNT ALL MODELS INDICATE THAT WELL FORMED
DEFORMATION ZONE PCPN WILL WRAP SOUTH INTO THE NORTHEASTERN TIER
OF COUNTIES THIS EVENING AS BOUNDARY LAYER TEMPS DROP TO NEAR
FREEZING. THE COMBINATION OF STRONG WINDS AND FALLING PCPN MIGHT
BE ENOUGH FOR SOME SIGNIFICANT REDUCTIONS IN VSBY OVER THESE
AREAS...ESPECIALLY HIGHER ELEVATIONS OF THE COTEAU AND SISSETON
HILLS...SO HAVE ISSUED A WINTER WEATHER ADVISORY FOR THIS EVENING.
MEANWHILE WILL KEEP WIND ADVISORY OVER THE WEST UNTIL 00Z AND OVER
THE EAST THROUGH THE EVENING. MOST OF THE SNOW SHOULD END BY 6-9Z
AND AM NOT EXPECTING TOO MUCH ACCUMULATION.

SATURDAY AND SATURDAY NIGHT SHOULD BE A BIT COOLER THAN THE PAST
COUPLE DAYS WITH MODIFIED ARCTIC AIR PLUNGING INTO THE REGION.
ALSO SHOULD BE DRY. TURNING TOWARD SUNDAY AND SUNDAY
NIGHT...LATEST NCEP MODELS INDICATE A DECENTLY SATURATED LOWER
TO MID TROPOSPHERE...LL WAA AND SOME MID LEVEL OMEGA. AND THUS ARE
PRODUCING SOME PCPN SAID TIME PERIOD.  MEANWHILE EURO MODELS AND
GEM ARE LESS BULLISH. FOR NOW WILL GO WITH LOW POPS FOR A CHC OF
RAIN SUNDAY AND RAIN OR SNOW SUNDAY NIGHT. MIGHT HAVE TO FIDDLE
SOME MORE WITH SUNDAY NIGHT PCPN TYPE IN FUTURE FORECASTS.

.LONG TERM...MONDAY THROUGH FRIDAY

PRECIPITATION CHANCES STILL SHOWING UP WITH A SHORTWAVE TROF
PASSAGE MONDAY NIGHT INTO TUESDAY. THAT LOOKS LIKE THE BEST CHANCE
/HIGHEST CONFIDENCE TIMEFRAME/ FOR SEEING PRECIPITATION RIGHT NOW.
MODELS ALL STILL HINTING AT ONE OR TWO OTHER UPPER TROF PASSAGES
LATER IN THE WEEK...BUT NONE OF THEM AGREEING ON TIMING OR
PLACEMENT OF PRECIPITATION. SO...LEFT THE REMAINDER OF THE
EXTENDED DRY FOR NOW.

STILL LOOKS NORMAL TO ABOVE NORMAL FOR HIGH TEMPS NEXT WEEK...AS
THE FLOW PATTERN CHANGES ENOUGH TO ALLOW AN EXTENDED PERIOD OF
MAINLY WARM AIR ADVECTION IN THE LOW LEVELS.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A COLD FRONT SWEPT FROM WEST TO EAST THROUGH SOUTH DAKOTA THIS
MORNING...AND TURNED MODERATE SOUTH WINDS AROUND TO STRONG
NORTHWEST WINDS. SCATTERED TO BROKEN MVFR CIGS ARE DEVELOPING
ACROSS THE FORECAST AREA THIS AFTERNOON AND WILL EVENTUALLY
IMPACT ALL FOUR TERMINALS WITH MVFR CIGS BY THE MIDDLE OF THIS
EVENING. SUSTAINED WEST-NORTHWEST WINDS OF 25 TO 35 KTS WITH
GUSTS TO 45 KTS WILL CONTINUE AT ALL TAF SITES THIS AFTERNOON
AND EVENING BEFORE SUBSIDING. THE KABR AND KATY TERMINALS COULD
SEE THE STRONG WINDS PERSIST THE LONGEST...POSSIBLY LASTING TO 06Z
OR 09Z BEFORE SUBSIDING. THERE COULD ALSO BE SOME SPRINKLES
CHANGING OVER TO SNOW FLURRIES THIS AFTERNOON OVER THE KMBG AND
KABR TERMINALS...AS TEMPERATURES COOL AND PRECIPITATION TYPE
CHANGES OVER TO SNOW. THE KABR AND KATY TERMINALS COULD SEE SOME
FLAKES OF SNOW THROUGH LATE THIS EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR BUFFALO-
     CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
     LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 AM CST
     SATURDAY FOR BROWN-MARSHALL-MCPHERSON-ROBERTS.

     WIND ADVISORY UNTIL 3 AM CST SATURDAY FOR BROWN-CLARK-CODINGTON-
     DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 AM CST
     SATURDAY FOR BIG STONE-TRAVERSE.

     WIND ADVISORY UNTIL 3 AM CST SATURDAY FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...TDK
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 11, 4:40 AM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
440 AM CST FRI MAR 11 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
440 AM CST FRI MAR 11 2011 /340 AM MST FRI MAR 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SUSTAINED WINDS FROM 25 TO 35 MPH WITH GUSTS TO AROUND 45 WILL
DEVELOP ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST
ACROSS THE AREA INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Mar 11, 3:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
307 PM CST FRI MAR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND GST MOBRIDGE                45.54N 100.44W
03/11/2011  M58 MPH          WALWORTH           SD   ASOS

&&

TEAM ABR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 blizzard. Local standard time, as filed.

Blizzard, Campbell

When
March 11, 5:00 PM CST to 9:00 PM CST
Where
Campbell forecast zone
Reported by
Law Enforcement
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Blizzard, Walworth

When
March 11, 6:00 PM CST to 9:00 PM CST
Where
Walworth forecast zone
Reported by
ASOS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Blizzard, Potter

When
March 11, 6:00 PM CST to 9:00 PM CST
Where
Potter forecast zone
Reported by
Trained Spotter
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Blizzard, McPherson

When
March 11, 6:00 PM CST to 10:00 PM CST
Where
McPherson forecast zone
Reported by
Trained Spotter
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Blizzard, Edmunds

When
March 11, 6:00 PM CST to 10:00 PM CST
Where
Edmunds forecast zone
Reported by
Emergency Manager
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Blizzard, Faulk

When
March 11, 6:00 PM CST to 11:00 PM CST
Where
Faulk forecast zone
Reported by
Law Enforcement
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Blizzard, Brown

When
March 11, 6:00 PM CST to 11:00 PM CST
Where
Brown forecast zone
Reported by
Public
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Blizzard, Spink

When
March 11, 6:00 PM CST to 11:00 PM CST
Where
Spink forecast zone
Reported by
Law Enforcement
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Blizzard, Grant

When
March 11, 6:00 PM CST to March 12, 5:00 AM CST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Blizzard, Hamlin

When
March 11, 6:00 PM CST to March 12, 5:00 AM CST
Where
Hamlin forecast zone
Reported by
Emergency Manager
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Blizzard, Day

When
March 11, 7:00 PM CST to March 12, 5:00 AM CST
Where
Day forecast zone
Reported by
Public
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Blizzard, Codington

When
March 11, 7:00 PM CST to March 12, 5:00 AM CST
Where
Codington forecast zone
Reported by
ASOS
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
March 11, 8:00 PM CST to March 12, 5:00 AM CST
Where
Marshall forecast zone
Reported by
Law Enforcement
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

Blizzard, Clark

When
March 11, 8:00 PM CST to March 12, 5:00 AM CST
Where
Clark forecast zone
Reported by
Law Enforcement
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Blizzard, Roberts

When
March 11, 8:00 PM CST to March 12, 5:00 AM CST
Where
Roberts forecast zone
Reported by
Law Enforcement
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Blizzard, Deuel

When
March 11, 8:00 PM CST to March 12, 6:00 AM CST
Where
Deuel forecast zone
Reported by
Law Enforcement
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292306, 292308, 292311, 292316, 292317, 292319, 292320, 292321, 292333, 292336, 292327, 292335, 292325, 292329, 292331, 292337.